Alert archive / Utah / Flash Flood Warnings in 2008
Flash Flood Warning 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 6, 2008, 1:44 PM MDT for Garfield County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2008, 1:44 PM MDT (19:44 UTC)
- Expired
- Aug 6, 2008, 4:45 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Garfield County, UT
The radar
The Cedar City radar (KICX), 117 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 3:32 PM MDT | FLASH FLOOD | 2 W Escalante, UT | LARGE FLASH FLOOD THROUGH THE ESCALANTE RIVER DRAINAGE HEADWATER AREA INCLUDING THE MAINSTEM ESCALANTE RIVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 108 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.7 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS55 KSLC 061945
FFWSLC
UTC017-062245-
/O.NEW.KSLC.FF.W.0015.080806T1944Z-080806T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
144 PM MDT WED AUG 6 2008
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL GARFIELD COUNTY IN UTAH...
THIS INCLUDES THE CITY OF ESCALANTE...
* UNTIL 445 PM MDT
* AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE ESCALANTE RIVER DRAINAGE
INCLUDING THE HEADWATER AREAS TO THE WEST OF THE TOWN OF ESCALANTE.
THESE WATERWAYS INCLUDE NORTH CREEK...UPPER VALLEY CREEK...AND BIRCH
CREEK.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3771 11124 3770 11128 3760 11171 3763 11186
3790 11187 3806 11168
TIME...MOT...LOC 1944Z 180DEG 0KT 3780 11169
$$
MCINERNEY2 follow-up statements
000
WGUS75 KSLC 062132
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
322 PM MDT WED AUG 6 2008
UTC017-062245-
/O.CON.KSLC.FF.W.0015.000000T0000Z-080806T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
322 PM MDT WED AUG 6 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MDT FOR
CENTRAL GARFIELD COUNTY...
AT 315 PM MDT...GRAND STAIRCASE NATIONAL MONUMENT RANGERS REPORTED A
LARGE FLASH FLOOD CURRENTLY MOVING THROUGH THE UPPER ESCALANTE RIVER
DRAINAGE INCLUDING THE MAINSTEM ESCALANTE RIVER. THE FLASH FLOOD
CONTINUES TO COURSE THROUGH THESE WATERWAYS AND IS EXPECTED TO
REMAIN A THREAT THROUGH 445 PM THIS AFTERNOON.
IF YOU ARE HEADING INTO THE ESCALANTE RIVER DRAINAGE FOR THE
REMAINDER OF THE AFTERNOON...PLEASE USE CAUTION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3771 11124 3770 11128 3760 11171 3763 11186
3790 11187 3806 11168
TIME...MOT...LOC 2122Z 180DEG 0KT 3780 11169
$$
MCINERNEY000
WGUS75 KSLC 062241
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
437 PM MDT WED AUG 6 2008
UTC017-062247-
/O.EXP.KSLC.FF.W.0015.000000T0000Z-080806T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-
437 PM MDT WED AUG 6 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 445 PM MDT FOR CENTRAL
GARFIELD COUNTY...
RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND FLOWS
HAVE DECREASED ALONG THE UPPER ESCALANTE RIVER. THE OBSERVED FLASH
FLOOD WILL CONTINUE TO FLOW DOWN THE ESCALANTE RIVER UNTIL IT
TERMINATES AT LAKE POWELL. HOWEVER...THE LARGE FLOWS ARE EXPECTED
TO ATTENUATE ALONG THE WAY.
GRAND STAIRCASE ESCALANTE MONUMENT RANGERS OBSERVED THE LARGE FLASH
FLOOD WHICH CARRIED LARGE WOODY DEBRIS AND HAD SIGNIFICANT RISES AND
CONTRIBUTIONS FROM MANY TRIBUTARIES.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3771 11124 3770 11128 3760 11171 3763 11186
3790 11187 3806 11168
TIME...MOT...LOC 2237Z 180DEG 0KT 3780 11169
$$
MCINERNEYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 11:24 AM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 6, 11:24 AM MDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1124 AM MDT WED AUG 6 2008
.SYNOPSIS...SUBTROPICAL MOISTURE HAS SPREAD OVER THE AREA AND WILL
REMAIN IN PLACE THROUGH THE END OF THE WEEK. DRIER AIR IS EXPECTED
TO MOVE BACK INTO THE REGION BY EARLY NEXT WEEK.
&&
.DISCUSSION...DEEP MOISTURE REMAINS IN PLACE TODAY ACROSS MOST OF
THE FORECAST AREA. THE 12Z SLC SOUNDING HAD PRECIPITABLE WATER
VALUE OF 1.11 INCHES AND MODELS SHOW PW VALUES AS HIGH AS 1.6
INCHES OVER EASTERN UTAH. THIS MOISTURE...COMBINED WITH A WEAK
CLOSED LOW FORECAST TO MOVE ACROSS THE SAN RAFAEL SWELL THIS
AFTERNOON...IS EXPECTED TO PRODUCE NUMEROUS THUNDERSTORMS THAT
SHOULD BE SIMILAR TO THE EFFICIENT RAINERS SEEN IN SOUTHERN UTAH
YESTERDAY. HAVE ISSUED A FLASH FLOOD WATCH FOR THE SOUTHERN AND
EASTERN PORTIONS OF THE CWA...AS WELL AS ADDED HEAVY RAIN WORDING
TO THE FORECAST IN AREAS IN AND AROUND THE WATCH. THIS MATCHES UP
WELL WITH THE WATCH AND WORDING FROM THE GRAND JUNCTION FORECAST
OFFICE.
IN THE EXTENDED...THE 12Z NAM HAS SOME DRIER AIR MOVING INTO THE
WESTERN HALF OF UTAH DURING THE DAY FRIDAY...WHICH IS SOMEWHAT
FASTER THAN PREVIOUS MODEL RUNS. WILL TAKE A LOOK AT THIS FASTER
SOLUTION...BUT WILL LIKELY KEEP POPS NEAR THEIR CURRENT LEVEL FOR
FRIDAY AND SATURDAY...AS MODELS ARE OFTEN OVER- AMBITIOUS IN
DRYING OUT THE AIRMASS.
&&
.AVIATION...DELAYED NORTHWEST FLOW LAKE BREEZE EXPECTED THIS
AFTERNOON IN THE 21-23Z TIME FRAME. THUNDERSTORMS ARE EXPECTED
TO DEVELOP OVER THE OQUIRRH MOUNTAINS THIS AFTERNOON AND POSSIBLY
THE WASATCH RANGE. STORMS WILL DRIFT TO THE EAST AND A 40 PERCENT
CHANCE OF GUSTY OUTFLOWS AFFECTING THE TERMINAL THIS AFTERNOON AND
EVENING.
&&
.FIRE WEATHER...UPPER LEVEL RIDGE AND DEEP MOISTURE REMAIN IN PLACE
OVER UTAH THIS MORNING. A WEAK UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE SOUTHERN HALF OF UTAH THIS AFTERNOON WITH NUMEROUS
MOUNTAIN THUNDERSTORMS AND SCATTERED VALLEY STORMS EXPECTED TO
DEVELOP THIS AFTERNOON AND EVENING...ESPECIALLY ACROSS THE CENTRAL
AND SOUTH. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN.
WITH WEAK FLOW ALOFT WINDS AWAY FROM THUNDERSTORMS ARE EXPECTED TO
BE LIGHT AND PRIMARILY TERRAIN DRIVEN. WITH THE DEEP MOISTURE IN
PLACE MINIMUM RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL
THRESHOLDS ACROSS MOST OF THE STATE AND OVERNIGHT RECOVERIES WILL BE
GOOD. THE DEEP MOISTURE IS EXPECTED TO REMAIN IN PLACE INTO THE
WEEKEND BRINGING THE THREAT OF THUNDERSTORMS EACH DAY AND KEEPING
RELATIVE HUMIDITIES ABOVE CRITICAL THRESHOLDS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH UNTIL 9 PM WEDNESDAY FOR UTZ010-UTZ012-UTZ013-
UTZ016-UTZ019-UTZ020-UTZ021-UTZ517-UTZ518.
WY...NONE.
&&
PUBLIC...SCHOENING
FIRE WEATHER...GRAHAM
AVIATION...TARDY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Aug 6, 5:17 AM MDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 517 AM MDT WED AUG 6 2008 UTZ001>016-019>021-517-518-WYZ021-071130- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 517 AM MDT WED AUG 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT DEEP MOISTURE WILL RESULT IN ANOTHER DAY OF SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA TODAY. HEAVY RAIN IS POSSIBLE WITH THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND THIS COULD PRODUCE ISOLATED FLASH FLOODING. FLASH FLOOD PRONE AREAS LIKE DRY WASHES AND SLOT CANYONS SHOULD BE AVOIDED. SHOWERS AND THUNDERSTORMS MAY CONTINUE INTO THIS EVENING...PRIMARILY OVER SOUTHERN UTAH WHERE THE GREATEST MOISTURE IS PRESENT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DEEP SUBTROPICAL MOISTURE WILL LINGER INTO THE WEEKEND BEFORE A DRYING TREND BEGINS. THIS WILL RESULT IN AN ACTIVE THUNDERSTORM PATTERN WITH LOCALLY HEAVY RAIN AND AN ELEVATED THREAT OF FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 11:01 AM MDT | Flash Flood Watch | SLC | 10 hr | |
| Aug 6, 4:16 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
| Aug 6, 4:18 PM MDT | Flash Flood Warning | SLC | Kane, San Juan | 3 hr |
| Aug 6, 4:47 PM MDT | Flash Flood Warning | SLC | Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.